MAUDE Adverse Event Report: COOK ENDOSCOPY TRI-TOME PC TRIPLE LUMEN SPHINCTEROTOME; KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)

COOK ENDOSCOPY TRI-TOME PC TRIPLE LUMEN SPHINCTEROTOME; KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Model Number G22554
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/06/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: spectrum electrosurgical generator.Occupation: non-healthcare professional.(b)(4).Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.Photos were provided and reviewed.An evaluation of the photos provided confirmed the report on cutting wire breakage of two of the three devices reported.The lot number was confirmed in the photos from the labeling of two pouches.In the photo received of the distal end of two devices, we were able to confirm cutting wire breakage.Without a photo showing the position of the handle for both devices, we were unable to confirm if the cutting wire had moved proximally in the catheter or broken in two places as a result of cautery application during the procedure.Without return of the complaint devices, a complete evaluation could not be performed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.If the sphincterotome is used with excessive electrosurgical current settings provided by the electrosurgical unit, this can contribute to cutting wire breakage.The instructions for use for this sphincterotome direct the user with the comment: ¿before using this device, follow recommendations provided by electrosurgical unit manufacturer to ensure patient safety through proper placement and utilization of patient return electrode.Ensure a proper path from patient return electrode to electrosurgical unit is maintained throughout procedure.¿ cutting wire breakage can occur if the cutting wire makes contact with the endoscope when electrosurgical current is applied to perform the sphincterotomy.The instructions for use caution the user with the following comment: ¿when applying current, ensure cutting wire is completely out of endoscope.Contact of cutting wire with endoscope may cause grounding, which can result in patient injury, operator injury, a broken cutting wire, and/or damage to endoscope.¿ prior to distribution, all tri-tome pc triple lumen sphincterotomes are subjected to a visual inspection and functional test to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an endoscopic retrograde cholangiopancreatography (ercp), the physician used three (3) cook tri-tome pc triple lumen sphincterotomes.During an ercp, the cutting wire of three (3) tri-25 melted down during the procedure as the physician said in his report, he also sent the electrosurgical machine brand and settings.Per the physician's handwritten note: while performing an ercp we had an issue with cook sphincterotomes.They were immediately melting at the level of the cutting metallic thread [cutting wire] despite using regular electrocautery settings.The three (3) sphincterotomes were from the same lot.The cautery settings were the following: electrosurgical device- spectrum supplier unit, mode: monocut, effect 4 power 100; mode: forced coag, effect 4, power 60.Changing to another sphincterotome from another manufacturer solved the problem and did not expose to the same problem.Additional information was received on 01-oct-2018 from the cook sales representative: "i just contacted the physician that attended the case and he confirmed that no portion [of the cutting wire] remained in the patient." a section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
TRI-TOME PC TRIPLE LUMEN SPHINCTEROTOME
Common Device Name
KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7931391
Report Number1037905-2018-00466
Device Sequence Number16609181
Product Code KNS
UDI-Device Identifier00827002225541
UDI-Public(01)00827002225541(17)210125(10)W4022812
Combination Product (Y/N)N
Initial Reporter CountryLE
PMA/510(K) Number
K901443
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,user faci
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 09/07/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/25/2021
Device Model NumberG22554
Device Catalogue NumberTRI-25
Device Lot NumberW4022812
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/07/2018
Initial Report FDA Received Date10/03/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1